A More General Theory of Static Approximations for Conjunctive Queries

Authors Pablo Barceló, Miguel Romero, Thomas Zeume

Thumbnail PDF


  • Filesize: 0.55 MB
  • 22 pages

Document Identifiers

Author Details

Pablo Barceló
Miguel Romero
Thomas Zeume

Cite AsGet BibTex

Pablo Barceló, Miguel Romero, and Thomas Zeume. A More General Theory of Static Approximations for Conjunctive Queries. In 21st International Conference on Database Theory (ICDT 2018). Leibniz International Proceedings in Informatics (LIPIcs), Volume 98, pp. 7:1-7:22, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2018)


Conjunctive query (CQ) evaluation is NP-complete, but becomes tractable for fragments of bounded hypertreewidth. If a CQ is hard to evaluate, it is thus useful to evaluate an approximation of it in such fragments. While underapproximations (i.e., those that return correct answers only) are well-understood, the dual notion of overapproximations that return complete (but not necessarily sound) answers, and also a more general notion of approximation based on the symmetric difference of query results, are almost unexplored. In fact, the decidability of the basic problems of evaluation, identification, and existence of those approximations, is open. We develop a connection with existential pebble game tools that allows the systematic study of such problems. In particular, we show that the evaluation and identification of overapproximations can be solved in polynomial time. We also make progress in the problem of existence of overapproximations, showing it to be decidable in 2EXPTIME over the class of acyclic CQs. Furthermore, we look at when overapproximations do not exist, suggesting that this can be alleviated by using a more liberal notion of overapproximation. We also show how to extend our tools to study symmetric difference approximations. We observe that such approximations properly extend under- and over-approximations, settle the complexity of its associated identification problem, and provide several results on existence and evaluation.
  • conjunctive queries
  • hypertreewidth
  • approximations
  • pebble games


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Serge Abiteboul, Richard Hull, and Victor Vianu. Foundations of Databases. Addison-Wesley, 1995. Google Scholar
  2. Franz Baader, Diego Calvanese, Deborah L. McGuinness, Daniele Nardi, and Peter F. Patel-Schneider, editors. The Description Logic Handbook: Theory, Implementation, and Applications. Cambridge University Press, 2003. Google Scholar
  3. Pablo Barceló. Querying graph databases. In PODS, pages 175-188, 2013. Google Scholar
  4. Pablo Barceló, Leonid Libkin, and Miguel Romero. Efficient approximations of conjunctive queries. In PODS, pages 249-260, 2012. Google Scholar
  5. Pablo Barceló, Leonid Libkin, and Miguel Romero. Efficient approximations of conjunctive queries. SIAM J. Comput., 43(3):1085-1130, 2014. Google Scholar
  6. Pablo Barceló, Miguel Romero, and Moshe Y. Vardi. Semantic acyclicity on graph databases. SIAM J. Comput., 45(4):1339-1376, 2016. Google Scholar
  7. Achim Blumensath, Martin Otto, and Mark Weyer. Decidability results for the boundedness problem. Logical Methods in Computer Science, 10(3), 2014. Google Scholar
  8. Ashok K. Chandra and Philip M. Merlin. Optimal implementation of conjunctive queries in relational data bases. In STOC, pages 77-90, 1977. Google Scholar
  9. Hubie Chen and Víctor Dalmau. Beyond hypertree width: Decomposition methods without decompositions. In CP, pages 167-181, 2005. Google Scholar
  10. Stavros S. Cosmadakis, Haim Gaifman, Paris C. Kanellakis, and Moshe Y. Vardi. Decidable optimization problems for database logic programs (preliminary report). In STOC, pages 477-490, 1988. Google Scholar
  11. Víctor Dalmau, Phokion G. Kolaitis, and Moshe Y. Vardi. Constraint satisfaction, bounded treewidth, and finite-variable logics. In CP, pages 310-326, 2002. Google Scholar
  12. Wenfei Fan, Jianzhong Li, Shuai Ma, Nan Tang, Yinghui Wu, and Yunpeng Wu. Graph pattern matching: From intractable to polynomial time. PVLDB, 3(1):264-275, 2010. Google Scholar
  13. Robert Fink and Dan Olteanu. On the optimal approximation of queries using tractable propositional languages. In ICDT, pages 174-185, 2011. Google Scholar
  14. Wolfgang Fischl, Georg Gottlob, and Reinhard Pichler. General and fractional hypertree decompositions: Hard and easy cases. CoRR, abs/1611.01090, 2016. URL: http://arxiv.org/abs/1611.01090.
  15. Minos Garofalakis and Phillip Gibbon. Approximate query processing: taming the terabytes. In VLDB, page 725, 2001. Google Scholar
  16. Georg Gottlob, Gianluigi Greco, Nicola Leone, and Francesco Scarcello. Hypertree decompositions: Questions and answers. In PODS, pages 57-74, 2016. Google Scholar
  17. Georg Gottlob, Nicola Leone, and Francesco Scarcello. Hypertree decompositions and tractable queries. J. Comput. Syst. Sci., 64(3):579-627, 2002. Google Scholar
  18. Georg Gottlob, Zoltán Miklós, and Thomas Schwentick. Generalized hypertree decompositions: NP-hardness and tractable variants. J. ACM, 56(6), 2009. Google Scholar
  19. Pavol Hell and Jaroslav Nesetril. The core of a graph. Discrete Mathematics, 109(1-3):117-126, 1992. Google Scholar
  20. Yannis Ioannidis. Approximations in database systems. In ICDT, pages 16-30, 2003. Google Scholar
  21. Phokion G. Kolaitis and Jonathan Panttaja. On the complexity of existential pebble games. In CSL, pages 314-329, 2003. Google Scholar
  22. Phokion G. Kolaitis and Moshe Y. Vardi. On the expressive power of datalog: Tools and a case study. J. Comput. Syst. Sci., 51(1):110-134, 1995. Google Scholar
  23. Phokion G. Kolaitis and Moshe Y. Vardi. Conjunctive-query containment and constraint satisfaction. J. Comput. Syst. Sci., 61(2):302-332, 2000. Google Scholar
  24. Qing Liu. Approximate query processing. In Encyclopedia of Database Systems, pages 113-119, 2009. Google Scholar
  25. Martin Otto. The boundedness problem for monadic universal first-order logic. In LICS, pages 37-48, 2006. Google Scholar
  26. Christos H. Papadimitriou and Mihalis Yannakakis. On the complexity of database queries. J. Comput. Syst. Sci., 58(3):407-427, 1999. Google Scholar
  27. Mihalis Yannakakis. Algorithms for acyclic database schemes. In VLDB, pages 82-94, 1981. Google Scholar
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail